Hello, I'm Dr. Deb and will do my best to help you today.
I'm sorry for this concern for your dog. I do have a few additional questions to ask about her first if you don't mind:
1. Can you send me a picture of her face? The following link walks you through the process: http://ww2.justanswer.com/how-do-i-send-photo-or-file-expert
2. Can you take her temperature?
3. How long has her appetite been off? Is she lethargic?
4. I'm assuming she has been on Tramadol, Lyrica and Diazapam since her surgery?
5. The antibiotic is the only new drug she's taking?
There may be a slight delay after I receive your answers since I have to type up a response to you. Thanks for your patience. Deb
Thanks for the answers to my questions and the pictures (which are very helpful, by the way)although I'm sorry I was off my computer when you did so.
I have several thoughts as to what might be going on with her and while I typically try and explain all of a patient's symptoms with one condition, it sounds as if that's not likely to be the case for her.
I understand about not being able to take her temperature although it's always helpful to know if the patient is running a fever in situations such as this. Even though she may feel warm to the touch, her core body temperature may not be elevated. If you do somehow manage to take it, normal is 100-102.5.
1. Given her propensity for chasing and snapping at bees/insects and the acuteness of the swelling on her muzzle and the bump you're seeing (which are obvious in the pictures you sent), I'd have to suspect that her facial swelling and the eyes issues are secondary to an encounter with one of these flying critters. This could also account for some of her lethargy as well.
If this were my patient, I'd advise an over the counter (at least here in the States) antihistamine such as Diphenhydramine at a dose of 1 mg per pound of body weight twice a day which would be about 75 mg for a dog this size. This drug comes in 25 and 50 mg here in the States so I'd give 1.5 pills of the 50 mg size. Sedation, unfortunately, can be seen as a side effect though so if she's already somewhat lethargic and she worsens, then you won't know if it's because of the drug she's taking or something else is going on. However, I might be tempted to give her one dose since this is often all that's required for many patients with anaphylactic reactions of this sort.
If the face and eye issues are what I think they are, then you should see improvement within just a few hours.
And, in case you were wondering, there shouldn't be any contraindications in giving Diphenhydramine concurrently with the other drugs she's taking.
2. As far as her loose stools are concerned, I suspect the antibiotics she's taking to be the culprit. It might also explain her lack of appetite since gastrointestinal signs such as diarrhea, anorexia and/or vomiting are commonly seen side effects. The yellow you're seeing simply reflects increased transit time and not anything to worry about.
I wouldn't suggest that you discontinue her Synulox but I might feed a bland diet of boiled, skinless, boneless chicken breast and 20-minute white rice for now. I'd also start a probiotic such as Forti Flora (available here in the States although I'm not sure what you might have there).
Her stools may continue to be soft the entire time she's taking the antibiotic but should return to normal once they're discontinued if the probiotic and bland diet aren't effective.
Hopefully, she'll find the bland diet more palatable than what she normally eats but if she's hardly eating anything, then I wouldn't want to continue giving her this drug on the off chance that it's the problem. If the antibiotic is discontinued and she still doesn't want to eat, then something else is going on.
3. I always worry about a uterine infection (aka pyometra) when an unspayed female becomes lethargic and/or doesn't want to eat but it's fairly uncommon for this condition to develop during an estrus cycle. More commonly, it develops 4-6 weeks after the cycle is finished. I wouldn't entirely rule it out but it wouldn't be at the top of my list either but I'll include it to be complete.
These patients can run fevers, their appetites can be off, they can be lethargic, they may be drinking more water and they often have a yellowish, pussy vaginal discharge.
This condition would be considered fairly serious since if left undiagnosed and untreated, the kidneys can be permanently damaged.
At this point, I'd rule out the most obvious, possible causes for her symptoms as I mentioned above. However, if she continues to not eat and/or remains lethargic or tires easily and/or she worsens in any way, then you may not have much of an option but for her to be rechecked unfortunately, although it gives me no pleasure to say so.
I hope this helps although, again, my profuse apologizes for the delayed reply. Deb
You're more than welcome.
Poor girl; she sounds like she has had her fair share of troubles, hasn't she???
Glad you thought to start the bland diet and the probiotic:)
I suppose the swelling could be a drug reaction to the antibiotic but it's not a commonly seen one. But, I'm not a huge fan of coincidence either so I wouldn't discount the possibility. A spider bite could also cause the swelling; it wouldn't necessarily have to be a flying insect.
Give me a minute to double check if there are any contraindications to Cetirizine with the other drugs she's on. I don't think there should be a problem but I want to check the drug formulary to be sure.
From what I can tell from my research of a veterinary database, antihistamines should be fine to give with the other drugs she's currently taking.
If she's been given Cetirizine in the past and handled it well with no side effects, then this is the drug I'd give her. Hopefully, the swelling will diminish within a few hours.
I'm glad I could help and thanks for the rating and bonus; they're greatly appreciated.
I do so hope that you'll continue to keep me posted about her; I'd very much like to know how she does. Even though you've rated, we can continue to discuss this issue at no additional charge to you.
I'll be sending positive thoughts her way that the swelling resolves and that her other symptoms resolve in a timely manner.
Kind regards, Deb
Thanks for the update.
I would have loved to have known what her temperature was (a feeling shared by your vet, I suspect) but I understand about not being able to take it.
Not sure what the pain is all about, though. This doesn't seem to fit with the other issues that she has.
I agree that worrying about our pets can prematurely turn our hair grey sometimes but let's hope that the antihistamine injection brings improvement. Deb
Although I've never seen a hypersensitivity reaction to Amoxicillin myself, I did research on the aforementioned veterinary database. The following is what I found listed under Adverse Effects in the Plumb's Veterinary Drug Handbook:
Hypersensitivity reactions unrelated to dose can occur with these agents and can manifest as rashes (including serious cutaneous reactions), fever, eosinophilia, neutropenia, agranulocytosis, thrombocytopenia, leukopenia, anemia, lymphadenopathy, or full-blown anaphylaxis.
So, looks like we can't entirely rule it out. But if this is a drug reaction, then the symptoms should resolve as soon as the antibiotic is discontinued.
I have seen a few insect bites/stings take a day or more to improve even though the patient is receiving twice daily antihistamines so this is still on the rule-out list, too.
If this were my case, I'd be tempted to stop the antibiotic since so many of her current issues appear to have developed when it was started. Of course, it would be good to know if her temperature is elevated which might indicate a bacterial infection of some sort that would respond to antibiotics....just perhaps a different one.
How strange, indeed! I don't think I've ever seen anything exactly like this on any of my patients. I'm at a complete loss to explain what's going on with her unless this is a drug reaction.
Maybe it's a good thing that she didn't get her antibiotic this evening if she's having an adverse reaction to it; the only way we'll know for sure, obviously, is for her not to receive it at all.
If she's not voluntarily drinking, then you may need to dribble water or pedialyte or low sodium chicken broth into the side of her mouth with a syringe or turkey baster. She may not like it very much but at least she'd be getting fluids.
I'm glad you've been happy with the site and service but I'm still puzzling over what might be going on with your girl.
I'm sure they told you that her temperature was at the higher end of the range but still normal.
I've seen some odd presentations of tick diseases although I'm not sure if they're prevalent in the UK or not.
I'm glad that the steroids seems to have been effective but I'm still at a loss to explain what might have caused her symptoms in the first place since it seems that an antibiotic reaction was ruled out...or I assume that it was.
I think I may have mentioned that I've seen a few allergic cases where the patient needed steroids before improvement was seen (antihistamines just weren't strong enough) but what in the world is she allergic to???
This is a head scratcher, for sure!
Please continue to keep me updated since I'm still interested in what happens over the next few days and what her allergy testing shows...although, hopefully, she'll be completely back to normal by the time the results come back.
This is one of those cases that I lie awake at night pondering.....your vet, too, I suspect:)
This is likely to turn out to be one of those cases where we may never, ever know what was going on but as long as she's back to normal, it may not matter all that much.....although I'd still puzzle and ponder over it.